rss
BMJ Case Reports 2013; doi:10.1136/bcr-2012-007948
  • Rare disease

Acquired antiprothrombin antibodies: an unusual cause of bleeding

  1. Teresa Rezende
  1. Department of Pediatria, Centro Hospitalar de Leiria–Pombal, Leiria, Portugal
  1. Correspondence to Dr Cristiana Carvalho, cristiana.mafalda{at}gmail.com

Summary

Acquired inhibitors of coagulation causing bleeding manifestations are rare in children. They emerge, normally in the context of autoimmune diseases or drug ingestion, but transient and self-limiting cases can occur after viral infection. We describe, an otherwise healthy, 7-year-old girl who had gingival bleeding after a tooth extraction. The prothrombin time (PT) and the activated partial thromboplastin time (APTT) were both prolonged with evidence of an immediate acting inhibitor (lupic anticoagulant). Further coagulation studies demonstrated prothrombin (FII) deficiency and prothrombin directed (FII) antibodies. The serological tests to detect an underlying autoimmune disease were all negative. The coagulation studies normalised alongside the disappearance of the antibody. This article presents lupus anticoagulant hypoprothrombinaemia syndrome (LAHS) as a rare case of acquired bleeding diathesis in childhood.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article